Hi there! I'm a new member, but a long time reader of this website! I haven't needed to post anything here yet, until now.
Just some backround info on me: I'm an 18 year old female, and I've been on birth control for about a year now. I'm not sexually active yet, but I take it to control my heavy/painful periods and PMS. I take Natazia. It's a bit different than other BC's in that it has four different colored pills, and each color has a different level of hormones in it, and then two sugar pills at the end of the month. I've struggled with incredibly painful periods ever since I had my first one at 11 years old, along with extremely heavy bleeding. Before my periods, my PMS symptoms would include bloating, swollen breasts, mood swings, cramps, head aches, hot flashes, irritable bowel syndrome-like symptoms, and fatigue. I also suffer from a chronic illness called Postural Orthostatic Tachycardia Syndrome. It is a form of Dysautonomia, which means that the part of my brain that controls my involuntary functions doesn't work properly. I've had it for about two years now. I won't explain all the symptoms here, as it would take up more than half of this post, but the main ones are fatigue, lightheadedness, dehydration, dizziness, digestive issues, low blood pressure, tachycardia, and improper pooling of blood.
Birth control has really helped me control the symptoms of my period, and since my POTS always gets worse around my period, my other symptoms have improved as well. That is, until now.
Over the last three months, I've noticed a big change in my periods. They have been gradually getting heavier and more painful again, and my PMS symptoms have been worse than ever before. The mood swings are incredible. I can feel disinterested and pessimistic, to anxious, to angry, to being on the verge of tears, all in one day. I've been bloated again as well, and my breasts have been so swollen that even bras that are usually one size too large for me are too tight. My irritable bowel syndrome symptoms have been going crazy again, and I'm completely wiped out from fatigue. And of course, my POTS symptoms have been going crazy too. I've had consistently low blood pressure (usually in the 80's over 50's range), heart palpitations, and terrible fatigue. I've also been battling dehydration, since I've been sweating from being in so much pain, and bleeding so much. POTS patients already lose fluids up to 10 times faster than the average person, so as you can imagine, this is a big problem.
Also, I don't know if it's related or not, but before this started I noticed that my discharge had been sort of white almost all the time. Like the discharge you get right before your period. My regular discharge has also smelt a little stronger. Not bad smelling, just strong, I can't describe it any other way.
I have an appointment with my gynecologist on wendesday next week, but I just wanted to ask a few questions before I go in.
Is it possible for a birth control to be less effective after taking it for a year? What could cause something like this to happen all of a sudden? What medications/disorders/diseases should I ask my doctor about when I go? Any other comments or ideas are greatly appreciated!
Sorry this was a bit wordy, I don't want to leave out any important details! Thank you so much!
The pill does not lose effectiveness if you are taking it as directed. But it is possible for our bodies to start to react to the pill differently over time. So even if you get used to a pill quickly and don't experience side effects in the beginning, it is possible to start experiencing side effects (or to experience them more severely) later on.
So, you've already taken the right step by making an appointment with your gynecologist. If the new side effects aren't acceptable for you, you'll want to see about starting you on a different brand of the pill. Sometimes, finding the brand of the pill that works just right for you can be a process of trial and error, so if hormonal birth control is the way you want to go, you may have to try a few more before you find one that sticks.
Does your doctor know about your POTS yet? If not, you will want to be sure to mention it to them. But the doctor should also ask you about any existing conditions you may have.
-------------------- -joey Scarleteen Volunteer
"The question is not who will let me, but who is going to stop me." -Ayn Rand Posts: 8739 | From: Cologne, Germany | Registered: Sep 2005
| IP: Logged |
September, thank you so much for your response! Yes, my doctor does know about my POTS, she's been very helpful in trying to find a pill that works for me. I wouldn't mind trying a new pill at all, I had to go through three different ones before I tried Natazia (two gave me horrible side effects, one wasn't covered by insurance and was very expensive). I'd like to stay on some method of birth control, as it does help tone down my symptoms alot when it works properly. When I'm not on it, the pain is unbearable. Any kind of over the counter pain medication doesn't touch it. I also would like to stay on some type of BC, just in case my boyfriend and I would decide to become sexually active.
Posts: 8 | From: Nerdfighteria Island | Registered: Nov 2011
| IP: Logged |
Copyright 1998, 2013 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.